Alert archive / California / High Wind Watches in 2018

High Wind Watch 3, NWS San Diego, CA

April 14, 2018Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Apr 14, 2018, 1:18 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 16, 2018, 12:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 14, 2018, 1:18 PM PDT (20:18 UTC)
In effect from
Apr 16, 2018, 12:00 AM PDT
Expired
Apr 15, 2018, 1:13 PM PDT
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4086 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS76 KSGX 142018
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
118 PM PDT Sat Apr 14 2018

...STRONG SOUTHWEST TO WEST WINDS FOR THE MOUNTAINS AND DESERTS
FROM SUNDAY NIGHT THROUGH MONDAY NIGHT...

CAZ055-056-058-060>062-065-150500-
/O.NEW.KSGX.HW.A.0003.180416T0700Z-180417T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Julian, Hesperia, 
Apple Valley, Cathedral City, Coachella, and Desert Hot Springs
118 PM PDT Sat Apr 14 2018

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH LATE
MONDAY NIGHT...

The National Weather Service in San Diego has issued a High Wind
Watch...which is in effect from late Sunday night through late
Monday night. 

* Winds...Southwest to west winds 45 to 50 mph gusting to 60 mph.
  local gusts to 70 mph.

* Timing...Beginning Sunday night, with the strongest winds Monday
  afternoon. Winds will weaken late Monday night.

* Location...Near mountain ridge tops and along desert mountain 
  slopes into adjacent desert areas.

* Impacts...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. This will impact 
  portions of Interstate 10 through the San Gorgonio Pass and 
  the Coachella Vally...and Interstate 8 through the San Diego 
  County mountains. In the deserts...areas of blowing dust and 
  sand will reduce visibility at times. Watch for broken tree 
  limbs and other debris.

* Outlook...Benign winds for Tuesday and Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
156 
WWUS76 KSGX 151011
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
311 AM PDT Sun Apr 15 2018

...STRONG SOUTHWEST TO WEST WINDS FOR THE MOUNTAINS AND DESERTS
FOR LATE TONIGHT INTO MONDAY NIGHT...

CAZ055-056-058-060>062-065-152130-
/O.CON.KSGX.HW.A.0003.180416T0700Z-180417T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Springs,
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, Banning, and Desert Hot Springs
311 AM PDT Sun Apr 15 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
LATE MONDAY NIGHT...

* Winds...Southwest to west winds 35 to 45 mph with gusts to 65
  mph. Local gusts to 75 mph. 

* Timing...Winds will develop late this afternoon and evening and
  strengthen tonight. The strongest and most widespread winds are
  expected for Monday afternoon and evening. The winds will
  diminish late Monday night.

* Location...Near mountain ridge tops and along desert mountain 
  slopes into adjacent desert areas. 

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. This will impact portions
  of Interstate 10 through the San Gorgonio Pass and the Coachella
  Vally...Interstate 8 through the San Diego County mountains... 
  and Interstate 15 across desert areas north of the Cajon Pass. 
  In the deserts...areas of blowing dust and sand will reduce 
  visibility at times. Watch for broken tree limbs and other 
  debris. 

* Outlook...Another round of strong winds is expected for
  Wednesday night into Thursday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph...or gusts
of 58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

17
266 
WWUS76 KSGX 152013
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
113 PM PDT Sun Apr 15 2018

...STRONG SOUTHWEST TO WEST WINDS FOR THE MOUNTAINS AND DESERTS
FOR LATE TONIGHT INTO MONDAY NIGHT...

CAZ055-056-058-060>062-065-160500-
/O.UPG.KSGX.HW.A.0003.180416T0700Z-180417T1200Z/
/O.NEW.KSGX.WI.Y.0013.180416T0700Z-180417T1200Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, 
Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, 
La Quinta, Coachella, Borrego Springs, and Desert Hot Springs
113 PM PDT Sun Apr 15 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM PDT
TUESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect from midnight tonight to 5 AM PDT
Tuesday. The High Wind Watch is no longer in effect. 

* Winds...Southwest to west winds 35 to 45 mph with gusts to 65 
  mph. Local gusts to 75 mph.

* Timing...Winds will develop late this afternoon and evening then
  strengthen tonight. The strongest and most widespread winds are
  expected for Monday afternoon and evening. The winds will weaken 
  late Monday night. 

* Location...Near mountain ridge tops and along desert mountain
  slopes into adjacent desert areas.

* Impacts...The winds will make driving difficult...especially for
  motorists with high profile vehicles. This will impact portions
  of Interstate 10 through the San Gorgonio Pass and the Coachella
  Vally...Interstate 8 through the San Diego County mountains...and
  Interstate 15 across desert areas north of the Cajon Pass. In 
  the deserts...areas of blowing dust and sand will reduce 
  visibility at times. Watch for broken tree limbs and other 
  debris. 

* Outlook...Another round of strong west winds is expected for 
  Wednesday night into Thursday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

12

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 14, 9:04 AM PDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 14, 9:04 AM PDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
904 AM PDT Sat Apr 14 2018

.SYNOPSIS...
Continued dry and very warm today with weakening Santa Ana winds.
Onshore flow will return on Sunday and strengthen Sunday night
through Monday night. This will spread cooling inland and bring
periods of strong gusty southwest to west winds in the mountains
and deserts for Sunday night through Monday evening. There is also
a slight chance of light showers along and west of the mountains
late Sunday night through Monday night. Fair weather returns for
Wednesday with coastal low clouds and fog Tuesday night into
Wednesday morning. Another round of stronger and gusty west
winds in the mountains and deserts is expected for late Thursday
into Friday, with a slight chance of light showers...mainly near
the mountains.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Sunny skies this morning with temps west of the mtns running
several degrees higher than at this time yesterday. Sfc pressure
gradients remain offshore but are significantly weaker than
yesterday, with -4.5 mb SAN-TPH and -0.6 mb SAN-TRM. The current
winds reflect this trend with the strongest gust in the last hour
being 38 mph near Campo in San Diego County.

The high pressure aloft over California will maintain warm and dry
conditions through Sunday, even as it gradually weakens and moves
east ahead of a low pressure trough approaching from the
northwest. As a result, temps west of the mtns will decrease on
Sunday as the flow turns onshore. Humidities near the coast will
also begin to recover as the marine air spreads inland. However,
temps in the the lower deserts will be 5 to 10 degrees above
seasonal averages with low humidities.

As the low pressure trough moves in, strengthening onshore flow
will bring periods of strong, gusty southwest to west winds to
the mountains and deserts for Sunday night through Monday night.
Wind gusts of 45 to 55 mph will be possible in these areas, with
gusts of 60 mph possible at some locations. We can also expect a
deepening marine layer with low clouds and fog spreading inland to
the coastal mtn slopes by early Monday morning, and light precip
will be possible from the coastal mtn slopes westward from early
Monday morning through Monday night.

Onshore flow will weaken for Tuesday and Wednesday, with a
warming trend as the trough moves east and weak high pressure
ridging moves in from the west.

Another low pressure system moving inland through California
Wednesday night and Thursday will bring stronger onshore flow with
increasing low clouds, cooling, stronger and gusty west winds in
the mountains and deserts, and small chances for light
showers...mainly near the mountains. At this point there is still
significant uncertainty due to model differences in the timing
and trajectory of the low.

Dry with warming for Friday and Saturday under a weak high
pressure ridge with weakening onshore flow.

&&

.AVIATION...
141630Z...Mostly clear with unrestricted VIS will continue through
Sunday morning. Through 14/19Z today in the western slopes of the
mountains and foothills areas of E to NE surface winds 15-25 KT with
local gusts to 35 KT will occur. Risk of low clouds at KSAN today
through Sunday morning is near zero, so confidence in having no low
clouds as forecast in the TAF is very high.

&&

.MARINE...
Another trough of low pressure will bring strong winds again Monday,
with gusts up to 30 knots possible. Current guidance indicates that
combined seas of around 8 feet are likely in the outer waters Monday
but conditions could still be rough.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...Small

Nearby

High Wind Watches in California, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.